Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 1, NWS Wichita, KS

March 10, 2010Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 10, 2010, 5:49 PM CST for Cowley County, Sumner County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2010, 5:49 PM CST (23:49 UTC)
Expired
Mar 10, 2010, 6:30 PM CST
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 10, 3:42 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2010-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2010-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 5:41 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 10, 5:41 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CST WED MAR 10 2010

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN CONCERNS: TS IN SERN KS...MVFR STRATUS...GUSTY WINDS THURS.
UPPER LOW OVER N-CNTRL OK EARLY THIS EVE...WILL MOVE NEWD ACROSS
ERN KS TONIGHT AND WILL PIVOT OVER EXTREME NWRN MO ON THURSDAY.
COLD MID-LEVEL TEMPS...MARGINAL MOISTURE/INSTABILITY WILL SUPPORT
WDLY SCT TS OVER SERN KS POSSIBLY AFFECTING CNU SITE THIS EVE.
SMALL HAIL PSBL WITH THIS ACTIVITY. OTHER SHOWERS WILL CONTINUE TO
IMPACT CNTRL/S-CNTRL KS TONIGHT IN DEFORMATION ZONE AROUND UPPER
LOW. MVFR STRATUS WILL CONTINUE TO WRAP AROUND UPPER LOW ACROSS
CENTRAL/SOUTH CENTRAL KS TONIGHT INTO THURS. STEEP MIXING AND
PRESSURE GRADIENT SUPPORT WIND GUSTS OF 30-35 KT IN CNTRL/S-CNTRL
KS MIDDAY THURS INTO THE PM HOURS.

JMC

&&

.PREV DISCUSSION... /ISSUED 309 PM CST WED MAR 10 2010/

DISCUSSION...

TONIGHT:
FRONT INITIALLY SLIPPED A BIT FURTHER SOUTH THAN EXPECTED AND
RESULTANT CLOUDS HAVE LIMITED INSTABILITY OVER MUCH OF THE AREA.
SURFACE LOW STILL EXPECTED TO DEEPEN AND TRACK ACROSS SOUTHEAST KS
PER 1800 UTC MODELS. ASSUMING THIS DOES VERIFY...IT SHOULD PULL
SUFFICENT LOW LEVEL MOISTURE INTO EXTREME SOUTHEAST KS FOR LOW END
SEVERE THREAT. DECENT DEEP SHEAR SHOULD HELP OFFSET LOW
CONVECTIVE AVAILABLE POTENTIAL ENERGY. MEANWHILE COLD AIR ALOFT
WILL RESULT IN STEEP LAPSE RATES AND WILL KEEP THREAT OF THUNDER
OVER MOST OF THE AREA TONIGHT. EXPECT SEVERE THREAT TO WANE EARLY THIS
EVENING.

WED-FRI:

WITH PERSISTENT UPPER LOW LURKING IN THE AREA...WILL KEEP LOWER
CHANCES OF PRECIPITATION GOING THROUGH THU NIGHT. HARD TO TIME
INDIVIDUAL SHRTWAVES AND ATTENDENT INCREASE IN CLOUDS/PRECIPITATION.
FORECAST TEMPERATURES ALOFT CAME IN A BIT COOLER FOR LATE THU
NIGHT/FRI MORNING...SUGGEST A BIGGER AREA OF RAIN/SNOW MIX. WITH
TEMPERATURES REMAINING NEAR FREEZING...ANTICIPATE LITTLE IF ANY
ACCUMULATION. DIURNAL TEMPERATURE RANGE WILL LIKELY BE LIMITED...DUE
TO CLOUDS/PRECIPITATION...AND HAVE TWEAKED TEMPERATURES DOWN A BIT
MORE.

SAT-WED:

OFF TO AN EARLY START...SO LITTLE 1200 UTC DATA UTILIZED FOR THIS
PERIOD. 0000 UTC/06 UTC MODELS IN PRETTY GOOD AGREEMENT WITH LONG
WAVE PATTERN. MUCH OF AREA WILL BE AFFECTED BY SHORTWAVE ROTATING
AROUND UPPER LOW WHICH WILL MODULATE CLOUDS...ESPECIALLY ACROSS THE
EASTERN HALF OF FORECAST AREA. BY START OF WORK WEEK...UPPER LOW
MOVES EAST BUT WILL BE STUCK IN WEAK UPPER FLOW BETWEEN SYSTEM.
GIVEN THAT THERE WILL NOT BE A SIGNIFICANT PUSH OF DRIER AIR INTO
THE AREA...WILL LIKELY BE FAIR AMOUNT OF 925MB-850MB MOISTURE WITH
ATTENDENT CLOUDS. TIMING/AMOUNT OF CLOUDS IS STILL PROBLEMATIC.
TEMPERATURES SHOULD REMAIN NEAR/BELOW NORMAL GIVEN CLOUDS AND N LOW
LEVEL FLOW. OF NOTE...BOTH GLOBAL FORECAST SYSTEM MODEL/EUROPEAN
CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL MIXDOWN OF
925MB/850MB TEMPERATURES RUNNING SEVERAL DEGREES BELOW GLOBAL
FORECAST SYSTEM MODEL MODEL OUTPUT STATISTICS. CONFIDENCE TO TIME
LOW CHANCES OF PRECIPITATION NOT HIGH ENOUGH...AND WILL LEAVE
FORECAST DRY FOR NOW. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LOW CLOUDS IN THE MVFR RANGE WILL CONTINUE TOO BLANKET MUCH OF THE
REGION AND LINGER INTO THE OVERNIGHT HOURS...AS THE UPPER LEVEL SYSTEM
APPROACHES FROM THE SOUTHWEST. A WARM FRONT WILL PUSH NORTHWARD
INTO SOUTHEAST KANSAS LATER THIS AFTERNOON WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE FRONT. SOME OF THE STORMS
COULD BE SEVERE IN SOUTHEAST KANSAS WITH NUMEROUS SHOWERS AND A
FEW EMBEDDED THUNDERSTORMS POSSIBLE FURTHER TO THE WEST ACROSS
SOUTH CENTRAL AND PORTIONS OF CENTRAL KANSAS. THE SURFACE LOW
PRESSURE WILL MOVE NORTHEAST WITH GUSTY NORTHWEST WINDS SPREADING
ACROSS THE REGION IN ITS WAKE FOR TONIGHT.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    36  46  34  46 /  80  30  30  30
HUTCHINSON      36  44  33  46 /  80  40  30  30
NEWTON          36  44  32  44 /  80  40  30  30
ELDORADO        37  44  33  43 /  80  40  30  30
WINFIELD-KWLD   39  47  35  46 /  70  20  20  30
RUSSELL         33  43  32  46 /  50  40  30  20
GREAT BEND      34  43  32  47 /  50  30  30  20
SALINA          35  44  33  43 /  70  50  50  40
MCPHERSON       36  44  33  44 /  80  50  40  30
COFFEYVILLE     42  48  36  45 /  70  20  20  20
CHANUTE         39  45  34  42 /  80  30  20  20
IOLA            39  45  34  41 /  80  40  30  30
PARSONS-KPPF    40  47  35  43 /  70  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 10, 4:14 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CST WED MAR 10 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
414 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE LIKELY INTO EARLY
EVENING. THE SEVERE THUNDERSTORM POTENTIAL IS ROUGHLY EAST OF
I-35...WITH THE BEST CHANCES IN SOUTHEAST KANSAS. THE PRIMARY
THREAT WILL BE UP TO GOLFBALL SIZED HAIL. ISOLATED DAMAGING WINDS
OR A BRIEF TORNADO CANNOT BE RULED OUT. SMALL HAIL IS POSSIBLE
OVER MUCH OF THE REST OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW MAY OCCASIONALLY MIX WITH LIGHT RAIN OVER MAINLY CENTRAL
KANSAS LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. NO
ACCUMULATION IS EXPECTED.

THE FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY ALONG AND WEST
OF A LINE FROM RUSSELL TO GREAT BEND ON THURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY EVENING
ROUGHLY EAST OF I-35.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Mar 10, 4:44 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CST WED MAR 10 2010

KSZ093-098-102315-
CHAUTAUQUA-COWLEY-
444 PM CST WED MAR 10 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND COWLEY COUNTIES...

AT 444 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHILOCCO TO HARDY TO
17 MILES SOUTH OF GRAINOLA...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Mar 10, 5:08 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CST WED MAR 10 2010

KSZ093-098-102345-
CHAUTAUQUA-COWLEY-
508 PM CST WED MAR 10 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND COWLEY COUNTIES...

AT 508 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINFIELD TO DEXTER
TO GRAINOLA...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Mar 10, 5:36 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CST WED MAR 10 2010

KSZ069-093-094-098-110000-
BUTLER-CHAUTAUQUA-COWLEY-ELK-
536 PM CST WED MAR 10 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHAUTAUQUA...COWLEY AND ELK COUNTIES...

AT 535 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ATLANTA TO GRENOLA
TO 8 MILES NORTHEAST OF CEDAR VALE...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.